Skip to content
My WebMD Sign In, Sign Up
headache after mri
avatar
mymeetingwiththetimezone posted:
I've been having frequent headaches for years now but lately the pain had gotten unbearable. 9 out of 10 times they are always on the left side of my head. I got an mri today and now the part of my head that I typically have my headache at hurts to the touch. It feels very sore, kind of like someone hit me in the head with something. I can't imagine that the mri and this pain isn't related but have no idea why. Any ideas?
Reply
 
avatar
mosthelpfulgirl responded:
I'm not sure about side effects from mri, but I can tell you that many times migraine sufferers feel tenderness on the scalp. If your headaches have been happening frequently on that side, it makes sense. Your blood vessels have been swelling which is what has been causing so much pain. I would think that swelling would leave tenderness. That is just with a "regular" headache. When headaches become unbearable, and you feel like your heart is pounding in your head (throbbing pain), and possibly become sensitive to sound and light, it's because the migraine mechanism interferes with endorphins in the head, making pain more magnified instead of muted, which is the job of the endorphins. Having said that, you certainly want to explain your symptoms to your doctor to be sure nothing else is going on. As I said, I don't know anything about mri and its side effects, just about blood vessel swelling and migraines. Maybe someone else on the panel knows more about mri? Also, the frequent headaches you have been having for years shouldn't be ignored. The current trend in migraine thought is to treat those as well as migraines, because the smaller headaches generally progress over time. Some doctors believe they are one and the same and that some people experience headaches to a more severe degree than others. This is not to diminish migraine pain, as it is very real and many times debilitating. The symptoms can be the same though: tightness in the neck and shoulders, nausea, sensitive to smells, etcetera. Have you been to see a neurologist? Are you on a preventive of any kind? Have you been talked to about diet modification? What about supplements like CoQ10 and magnesium? Are you taking medicine for the headaches, and if so are you taking them often enough that they could be causing rebound headaches? I hope this helps. Maybe someone else knows more about mri. Sorry I couldn't help with that. Best wishes and I hope your headaches dissipate soon.
 
avatar
penguie responded:
Did youhappen to receive an injection of contrast for your mri? In very rare instances, less than 1%, headache/migraine can be an adverse effect of the contrast. As for the MRI itself I have not seen anything listing headache as a sideeffect. However, sometime the noise of the scan and being confined could induce soemthing of a headache though I myself would suspect that it is coincidental. Perhaps when you next see your healthcare practitioner you should mention the pain you had afterward as they will be better aware of the technical parameters used in your scan and perhaps something will be related.
 
avatar
mymeetingwiththetimezone responded:
"Have you been to see a neurologist? Are you on a preventive of any kind? Have you been talked to about diet modification? What about supplements like CoQ10 and magnesium? Are you taking medicine for the headaches, and if so are you taking them often enough that they could be causing rebound headaches?" No, no, have tried that-didn't help, magnesium yes-didn't help, and I've given up on medicine because nothing OTC works. When I go get my results looked at etc I'm going to ask him to refer me to a neurologist.
 
avatar
mymeetingwiththetimezone responded:
I didn't get contrast but I thought it said I was supposed to. Guess I misread the order. And I don't mind tiny spaces-I go tanning in tanning beds. Also, the noise wasn't bad at all. They gave me earplugs and ear cushions-I couldn't really hear much. And if the noise or the space was the issue it would've happened when I was in the machine, not about 20 minutes after I got out. And yeah, I'm gonna mention that to the doc to see what he says.


Helpful Tips

Supplements for headachesExpert
A lot of my patients ask about herbal supplements for headaches. There are very few studies of supplements for headaches, but there are ... More
Was this Helpful?
48 of 65 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Pain Disorders Center